Fine and Wilf’s Theorem for k-Abelian Periods

  • Juhani Karhumäki
  • Svetlana Puzynina
  • Aleksi Saarela
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7410)


Two words u and v are k-abelian equivalent if they contain the same number of occurrences of each factor of length k and, moreover, start and end with a same factor of length k − 1, respectively. This leads to a hierarchy of equivalence relations on words which lie properly in between the equality and abelian equality.

The goal of this paper is to analyze Fine and Wilf’s periodicity theorem with respect to these equivalence relations. A crucial question here is to ask how far two “periodic” processes must coincide in order to guarantee a common “period”. Fine and Wilf’s theorem characterizes this for words. Recently, the same was done for abelian words. We show here that for k-abelian periods the situation resembles that of abelian words: In general, there are no bounds, but the cases when such bounds exist can be characterized. Moreover, in the cases when such bounds exist we give nontrivial upper bounds for these, as well as lower bounds for some cases. Only in quite rare cases (in particular for k = 2) we can show that our upper and lower bounds match.


Equivalence Relation Abelian Equality Partial Word Binary Word Equivalent Word 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Fine, N.J., Wilf, H.S.: Uniqueness theorems for periodic functions. Proc. Amer. Math. Soc. 16, 109–114 (1965)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Castelli, M.G., Mignosi, F., Restivo, A.: Fine and Wilf’s theorem for three periods and a generalization of Sturmian words. Theoret. Comput. Sci. 218(1), 83–94 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Tijdeman, R., Zamboni, L.Q.: Fine and Wilf words for any periods II. Theoret. Comput. Sci. 410(30-32), 3027–3034 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Berstel, J., Boasson, L.: Partial words and a theorem of Fine and Wilf. Theoret. Comput. Sci. 218(1), 135–141 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Blanchet-Sadri, F.: Periodicity on partial words. Comput. Math. Appl. 47(1), 71–82 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Shur, A.M., Gamzova, Y.V.: Partial words and the period interaction property. Izv. Ross. Akad. Nauk Ser. Mat. 68(2), 191–214 (2004)MathSciNetGoogle Scholar
  7. 7.
    Kari, L., Seki, S.: An improved bound for an extension of Fine and Wilf’s theorem and its optimality. Fund. Inform. 101(3), 215–236 (2010)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Constantinescu, S., Ilie, L.: Fine and Wilf’s theorem for abelian periods. Bull. Eur. Assoc. Theor. Comput. Sci. EATCS 89, 167–170 (2006)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Blanchet-Sadri, F., Tebbe, A., Veprauskas, A.: Fine and Wilf’s theorem for abelian periods in partial words. In: Proceedings of the 13th Mons Theoretical Computer Science Days (2010)Google Scholar
  10. 10.
    Choffrut, C., Karhumäki, J.: Combinatorics of words. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, vol. 1, pp. 329–438. Springer (1997)Google Scholar
  11. 11.
    Huova, M., Karhumäki, J., Saarela, A.: Problems in between words and abelian words: k-abelian avoidability. Theoret. Comput. Sci. (to appear)Google Scholar
  12. 12.
    Karhumäki, J., Saarela, A., Zamboni, L.: On a generalization of Abelian equivalence (in preparation)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Juhani Karhumäki
    • 1
  • Svetlana Puzynina
    • 1
  • Aleksi Saarela
    • 1
  1. 1.Turku Centre for Computer Science TUCS and Department of MathematicsUniversity of TurkuTurkuFinland

Personalised recommendations